MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-620LR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 12/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A customer reported to olympus that during colonoscopy and removal of polyp, using this single use ligating device, the "wire connection" to the endo loop broke off at the handle, so that the endo loop could not be completely released.The polyp pedicle was cut below the endo loop using this single use electrosurgical knife.The bleeding in sequence was stopped using six through-the-scope (tts) clips and 3ml of purastat gel.The patient was monitored overnight, in the hospital, for post operative bleeding.No post operative bleeding, as reported.Case with patient identifier (b)(6) reports the single use ligating device used in the procedure.Case with patient identifier (b)(6) reports the single use electrosurgical knife used in the procedure.
 
Additional Manufacturer Narrative
At this time, it is unknown if this device will be returned for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the root cause of the reported adverse event (medical intervention/hospitalization) was the bleeding that occurred during the surgical procedure.However, since there was no device malfunction (hook knife) reported, and bleeding during a polypectomy is a known event, it was determined that the bleeding was not caused by an olympus device.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿dangers and warnings this instrument has been designed to be used when the below conditions are met.In certain cases the use of this instrument could lead to perforation and/or uncontrollable bleeding, which may result in surgical operation.Keep this possibility in mind when using this instrument.This instrument has been designed for use by a physician.The operator of this instrument should become familiar with the clinical procedures by referring to video and other medical materials showing clinical cases and by receiving sufficient training in training facilities.This instrument should only be used when surgical operation is available as an emergency measure.¿ ¿preparation, inspection and operation before use, prepare and inspect the instrument and a cord as instructed below.Should the slightest irregularity be suspected, do not use the instrument or a cord; use a spare instead.Damage or irregularity may compromise patient or user safety, pose an infection control risk, cause tissue irritation, perforation, bleeding, mucous membrane damage or thermal injury and may result in more severe equipment damage.¿ ¿operation do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.If you cannot see the distal end of the insertion portion in the endoscopic field of view, do not use it.This could cause patient injury, such as perforation, bleeding or mucous membrane damage.It may also damage the endoscope and/or instrument.¿ ¿do not angulate the endoscope¿s bending section of the endoscope abruptly while the distal end of the insertion portion is extended from the distal end of the endoscope.This could cause patient injury, such as perforation, bleeding or mucous membrane damage.¿ ¿when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.Moreover, if the cutting knife is withdrawn into the outer sheath immediately after the high-frequency output, the cutting knife may be deformed inside the outer sheath and become unable to protrude from it.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use or the cutting knife cannot be protruded from the outer sheath, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the outer sheath.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps.¿ ¿do not forcibly press the instrument¿s distal end or the endoscope¿s distal end to tissue excessively.Otherwise, perforations, pneumomediastinums, bleedings or mucous membrane damage may result.¿ ¿when using this instrument in a two channel endoscope simultaneously with another instrument, the second instrument must be compatible with high-frequency current.Otherwise, this could cause patient injury, such as bleeding and/or thermal injury of tissue.It could also cause burns to the patient, operator or assistant.¿ ¿when the instrument is used simultaneously with other accessories compatible with high-frequency current, do not activate output while the accessory is in contact with body cavity tissue or with this instrument.This may cause bleeding or thermal injury to the non-target tissue.¿ ¿cutting be sure to check the output power of the electrosurgical unit before use.If the unit is used without the proper output setting, perforation, bleeding, or mucous membrane damage may result.¿ ¿if using this instrument to perform endoscopic submucosal dissection (esd), inject an appropriate solution such as saline in submucosal layer to elevate mucous membrane prior to starting the cut.If necessary, add injection an appropriate solution such as saline during dissection.If dissection is performed while there is not enough space between mucous membrane and muscle layer, perforations may result.¿ ¿aspirate fluids such as mucus that adhere to the cutting knife, outer sheath, and body cavity tissues.Patient injuries such as perforation, bleeding, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may lead to melting or elongation of the hook extremity, making it impossible to extrude the cutting knife from the outer sheath.¿ ¿do not set the output value of the electrosurgical unit too high or too low.Also, do not allow the activation time to be too long or too short.Set the high-frequency output mode of the electrosurgical unit optimally according to the conditions of the tissue to be cut.An excessive or insufficient output value may result in perforation, bleeding, mucous membrane damage or thermal injuries to the non-target tissue.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may lead to melting or elongation of the hook extremity, making it impossible to extrude the cutting knife from the outer sheath.When a high-voltage waveform must be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveform soft coagulation < cut / pulse cut < forced coagulation¿ ¿do not apply current without pulling tissue sufficiently.This may cause patient injury such as perforations, bleeding, mucous membrane damage, and thermal burns.¿ ¿make sure that electricity is supplied to the instrument when making an incision.Incision without electricity may result in patient injury, such as bleeding or mucous membrane damage.¿ ¿lift the mucous membrane with the hook and pull the insertion portion toward you to cut the mucous membrane.Do not move the cutting knife in other directions, as this may result in bleeding or mucous membrane damage.¿ ¿when an irregularity is detected during use of this instrument, do not continue to use the electrosurgical knife anymore.Otherwise, perforation, bleeding or mucous membrane damage may result.¿ ¿whenever using this instrument, always confirm the conditions of the knife and tissue to be cut are in the endoscopic field of view.Otherwise, perforations, bleedings, or mucous membrane damage may result.¿ ¿when applying the current, do not allow an excessive buildup of heat in the surrounding tissue.Doing so could cause patient injuries such as perforations and/or bleeding.When necessary, provide treatments to prevent perforations or bleeding from occurring after the procedure.Ensure that postoperative follow-ups are performed and confirm that no abnormalities are found in the patient.¿ ¿do not force the cutting knife against tissue with excessive force while activating output.Otherwise, unintended resection, perforation and bleeding may occur.When resecting tissue, always confirm the direction of resection and use the instrument without excessive force.¿ ¿do not resect tissue too deep.Deep resection of tissue may cause bleeding, perforation, pneumomediastinum and/or aerodermectasia during or after the procedure.When resecting tissue, confirm that there is no irregularity in the resecting area and monitor the patient¿s condition all the time.¿ this supplemental report includes a correction to b2, d4, g2, and h6 (health effect) to provide information that was inadvertently not included in the initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16219564
Report Number9614641-2023-00096
Device Sequence Number12243653
Product Code KNS
UDI-Device Identifier04953170208409
UDI-Public04953170208409
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-620LR
Device Lot Number12K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2022
Supplement Date Received by Manufacturer05/30/2023
Initial Report FDA Received Date01/20/2023
Supplement Report FDA Received Date06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HX-400U-30 UNKNOWN SERIAL NUMBER
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown